Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 151, NWS Tucson, AZ

September 21, 2022Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 21, 2022, 5:40 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2022, 5:40 PM MST (00:40 UTC)
Expired
Sep 21, 2022, 9:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 163 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1176 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

131 
WGUS55 KTWC 220040
FFWTWC
AZC019-220400-
/O.NEW.KTWC.FF.W.0151.220922T0040Z-220922T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
540 PM MST Wed Sep 21 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  West Central Pima County in southeastern Arizona...

* Until 900 PM MST.

* At 540 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks, streams and
           highways.

* Some locations that will experience flash flooding include...
  Organ Pipe Cactus National Monument.

This includes the following highways...
	Route 85 between mile markers 58 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3219 11267 3201 11271 3205 11282 3222 11284

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KGD
2 follow-up statements
956 
WGUS75 KTWC 220314
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
814 PM MST Wed Sep 21 2022

AZC019-220400-
/O.CON.KTWC.FF.W.0151.000000T0000Z-220922T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
814 PM MST Wed Sep 21 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING 
FOR WEST CENTRAL PIMA COUNTY...

At 814 PM MST, Doppler radar indicated thunderstorms produced 
between 2 and 3 inches of rain earlier this evening. Flash flooding 
has occurred along Highway 85 between mile posts 59 and 60.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Organ Pipe Cactus National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3219 11267 3201 11271 3205 11282 3222 11284

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KGD
525 
WGUS75 KTWC 220353
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
853 PM MST Wed Sep 21 2022

AZC019-220403-
/O.EXP.KTWC.FF.W.0151.000000T0000Z-220922T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
853 PM MST Wed Sep 21 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM MST THIS EVENING FOR WEST 
CENTRAL PIMA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures that may be 
in effect along Highway 85.

A Flood Watch remains in effect until 1100 PM MST for a portion of 
Southeast Arizona.

LAT...LON 3219 11267 3201 11271 3205 11282 3222 11284

$$

KGD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 3:53 PM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Sep 21, 3:53 PM MST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
353 PM MST Wed Sep 21 2022

.SYNOPSIS...Scattered to numerous showers and storms will continue
today with a few strong to severe storms and increase risk of flash
flooding. Flash Flood Watch remains in effect for southeast
Arizona through late this evening. Storms will become more
isolated Friday and Saturday before dry conditions return Sunday.

&&

.DISCUSSION...The western half of Pima County has been
experiencing the brunt of the thunderstorms this afternoon. The
PWATs from the 12z sounding has 1.89in and the atmospheric profile
indicates a tropical influence. This moisture profile is
mirroring the temperature profile from the 700mb to the 400mb, and
it has an onion shape in the lower profile which can result in
several wet microbursts this afternoon. Very saturated, good
shear, and great upper diffluence to keep storms developing in
the area through the early night. It is not surprising on how
storms have been training from the southern edge of our CWA due to
the upper flow bringing deep moisture from Baja California.
Training storms can bring more rain and can cause significant
flooding to areas. WPC has elevated our Excess Rainfall Outlook
for the rest of the day with the Tucson west under Moderate Risk.
As for the rest of the CWA, storms will start to spread a little
more east to bring showers and thunderstorms tonight. A Flash
Flood Watch is still in effect through 11pm.

Tomorrow, the synoptic pattern will shift into a westerly flow and
drying our area out. Yet, we can expect afternoon thunderstorms
and showers from daytime heating and enough left over moisture
from today's round of storms. Over the weekend, the 500mb ridge
will move over the region to bring a warmer temperatures for the
end of the month.

&&

.AVIATION...Valid through 23/00z.
+TSRA/SHRA around KOLS/KTUS continues through the late evening
hours and becoming more of SHRA/VCSH through 22/06Z. Ceilings can
briefly drop down to MVFR conditions from TSRA/SHRA. Surface
winds remain near 10 kts or less, with gusty outflow winds
possible with SHRA/TSRA of 30kts. Scattered TSRA/SHRA expected
tomorrow between 21/20z-22/03z with very brief MVFR possible under
heavier showers. Otherwise, FEW-SCT clouds at 5k-9k feet AGL and
BKN-OVC clouds at or above 10k feet AGL. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Widespread showers and storms will be present
today and tomorrow before beginning a downward trend through the
weekend. Isolated strong to severe storms are possible. 20 foot
winds will remain less than 15 kts this week favoring the west to
northwest each afternoon through the weekend. Near normal temps
are expected through the end of the week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 11 PM MST this evening for AZZ501>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 21, 2:21 PM MST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Tucson AZ
221 PM MST Wed Sep 21 2022

AZZ502-504-505-212200-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-South Central Pinal County including
Eloy/Picacho Peak State Park-
221 PM MST Wed Sep 21 2022

...A cluster of strong thunderstorms will impact portions of north
central Pima and southwestern Pinal Counties through 300 PM MST...

At 219 PM MST, Doppler radar was tracking strong thunderstorms over
Santa Rosa and Pisinemo, or 28 miles north of Sells, moving north at
15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Santa Rosa, Pisinemo, Covered Wells, Anegam, North Komelik, Palo
Verde Stand, Ak Chin, No:ligk, Cababi, Sil Nakya, San Luis - Sells
District, Mountain Village, San Luis, Rincon, Santa Rosa School and
Silver Bell.

This includes Route 86 between mile markers 81 and 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3197 11200 3202 11235 3255 11219 3250 11133
TIME...MOT...LOC 2119Z 201DEG 15KT 3231 11201

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JRM
Local storm report, Sep 21, 4:45 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
445 PM MST WED SEP 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND DMG     4 WSW MARANA            32.40N 111.23W
09/21/2022                   PIMA               AZ   BROADCAST MEDIA

            NEWS ARTICLE ON TWITTER FROM KOLD ABOUT
            DOWNED POWERLINES, AND CLOSING THE ROADS.

&&

JVT
Local storm report, Sep 21, 5:07 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
507 PM MST WED SEP 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     4 WNW MARANA            32.44N 111.23W
09/21/2022                   PIMA               AZ   PUBLIC

            SEVERAL DOWNED PALO VERDE TREES DUE TO WIND.

&&

JVT

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 5:15 PM MSTFlash Flood Warning Considerable damage threatTWCPinal3 hr
Sep 22, 2:55 PM MSTSpecial Weather StatementTWCCochise50 min
Sep 22, 4:03 PM MSTAreal Flood AdvisoryTWCPima2 hr
Sep 22, 4:04 PM MSTAreal Flood AdvisoryTWCPima116 min
Sep 22, 4:07 PM MSTSpecial Weather StatementTWCGraham53 min
Sep 22, 4:37 PM MSTFlash Flood Warning Considerable damage threatTWCGraham113 min
Sep 22, 4:44 PM MSTSpecial Weather StatementTWCPima46 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.